• Affiliated With

    • Beth Israel Deaconess Medical Center
    • MassGeneral Hospital for Children
    • Harvard Medical School Teaching Hospital

FAQ: Caregiver/Family Information about Opioid Use and Addiction

Alert: Some CHA centers and services will be closed on Memorial Day (Monday, May 28). Please see this schedule for details.

How do I recognize an overdose?

A person suffering from an overdose may be sleepy, or appear awake but unable to talk. They may take slow, shallow breaths or appear to stop breathing. They may also vomit, and become pale and clammy.

How do I know if an overdose was intentional?

Drug overdoses are the result of taking too much of a drug. It is difficult and sometimes impossible to know whether an overdose was intentional.

How do I respond to an overdose?

The most important thing is to call 911 for help immediately and place the person on their side. It is important for those at risk for overdose and their caregivers, family and/or friends to be trained and carry naloxone (Narcan). Immediately give a dose of Naloxone (Narcan) and stay with the person until the ambulance arrives. It is important to know that Naloxone (Narcan) wears off within 30 minutes, so make sure to call 911 right away, so that your loved one has time to be picked up by the ambulance and get to the hospital before Narcan loses its effect.

Who should have Naloxone (Narcan)?

We encourage all persons who have opioids in their home to have Narcan, and we encourage all providers to give a prescription for Narcan every time they prescribe an opioid.

How do I get Naloxone (Narcan)?

In certain states, including Massachusetts, third-party prescriptions of Narcan are legal. This means that family members or close companions of opioid users may receive Narcan and get training to properly administer it in the case of an overdose – even if they are not the ones for whom the prescribed medication is intended.

Many insurances, including MassHealth, cover Narcan with a prescription. If you have a loved one at risk of overdose, you may speak with your health care provider about getting a Narcan prescription, You may also go to many local pharmacies and get this medication without a prescription; for example, we offer this at the CHA outpatient pharmacy. This is also available at most CVS and Walgreens pharmacies.

In Massachusetts, first responders including firefighters, EMTs and police officers also have Narcan because they frequently respond to overdoses. You can find Narcan trainings here.

Does Naloxone (Narcan) only work for overdoses caused by opioids?

Yes. Narcan only works to help reverse opioid overdoses. It does not work for other substances.

Am I at risk for being sued for helping someone who is having an overdose?

No, as long as you are genuinely concerned that an overdose occurred. Massachusetts is one of many states with a Good Samaritan Overdose Immunity Law. This means that you cannot be sued so long as you provide help to the best of your ability and knowledge, and also contact emergency personnel. It also means that you are unlikely to be prosecuted for low-level drug possession or use if drugs are discovered during a rescue attempt.

Why was my loved one not detained at the hospital emergency room after overdosing on opioids?

The decision to keep a patient in the hospital is made on a case by case basis. Your loved one may be discharged following an overdose if they are medically stable, healthy and not at risk for another overdose. They will also be evaluated for suicide risk or risk of harming others and will not be discharged in these cases. As part of new MA legislation regarding opioids, all hospitals are required to provide a substance use disorder evaluation for persons coming in with an overdose.

What is the procedure if someone is seen in the emergency room for an overdose?

Our first priority is to stabilize the patient. The emergency room staff will make sure that the patient is able to breathe even if this requires a breathing tube. Sometimes Naloxone (Narcan) is given to help reverse the effects of opioids. Some patients require more than one dose of Narcan. After the patient is stabilized they will be closely monitored.

If I am concerned about a loved one/family/friend hurting themselves, what should I do?

You should talk to that person and see if they are willing to speak with you or seek help. If they are not and you are worried about their immediate safety, it is best to call 911.

  • Can I make my loved one go to treatment?
    In Massachusetts (Chapter 123, Section 35) the courts may involuntarily commit someone whose drug use presents a danger to themselves or others. The court will make a decision based on whether there is a “likelihood of serious harm.” The law requires that the person meets the following definition: a substantial risk of physical harm to the person as manifested by evidence of threats or, or attempts at, suicide or serious bodily harm; or a substantial risk of physical harm to other persons as manifested by evidence of homicidal or other violent behavior or evidence that others are placed in reasonable fear of violent behavior and serious harm to them; or a very substantial risk of physical impairment of injury to the person himself as manifested by evidence that such person’s judgment is so effected that he is unable to protect himself in the community and that reasonable provision for his protection is not available in the community. (G.L.c. 123 δ 1); the likelihood of serious harm must be directly related to the substance abuse and must be a current threat. The courts will decide if the person meets this criteria.

What if someone I love does not want my help? What do I do?

Aside from pursuing involuntary commitment, you may work with a trained counselor to stage an intervention. You may also consider setting a “bottom line” which may involve not lending that individual money until they seek treatment, not allowing them to use the substance in your home and letting them know that you will consider involuntary commitment if there is no change.

We know that people important to the person abusing substances can have a tremendous impact both positively and negatively on a person's denial of their substance abuse. Some resources to learn more about helping a loved one can be found at:

Why should I be aware of opioid use? Why is it important? Why do I care?

You should be aware because opioid use involves many potentially harmful effects. The number of affected individuals is growing and it is possible that a loved one or someone you encounter will at some point struggle with opioid addiction. Many people in our communities have died of this disease, and many struggle with it daily. It is a treatable long-term medical condition, and we encourage all people to seek help.

How can I connect with other caregivers?

Cambridge Health Alliance refers caregivers, relatives and friends to local support groups such as “Learn to Cope” which meets on Mondays from 7:00-8:30 PM at the Spaulding Hospital Cullinane Center. Other resources are found at:

    Please Note

  • This web page provides general information for educational purposes only. The information provided here, or through linkages to other sites, is not a substitute for medical or professional care.

    You should not use the information in place of a visit, call, consultation or the advice of your physician or other healthcare provider.